Alert archive / South Carolina / Lake Wind Advisories in 2017

Lake Wind Advisory 4, NWS Columbia, SC

January 29, 201716 counties in South Carolina; 5 counties in Georgia

NWS Columbia, SC issued this lake wind advisory at Jan 29, 2017, 2:50 AM EST for 16 counties in South Carolina; 5 counties in Georgia. It took effect at Jan 29, 2017, 11:00 AM EST. It was in force for 8 hr.

The area

The counties it named.

The facts

Issued
Jan 29, 2017, 2:50 AM EST (07:50 UTC)
In effect from
Jan 29, 2017, 11:00 AM EST
Expired
Jan 29, 2017, 7:00 PM EST
In force
8 hr
Issued by
NWS Columbia, SC
All 21 counties

Burke County, GA, Columbia County, GA, Lincoln County, GA, McDuffie County, GA, Richmond County, GA, Aiken County, SC, Bamberg County, SC, Barnwell County, SC, Calhoun County, SC, Chesterfield County, SC, Clarendon County, SC, Edgefield County, SC, Fairfield County, SC, Kershaw County, SC, Lee County, SC, Lexington County, SC, McCormick County, SC, Newberry County, SC, Richland County, SC, Saluda County, SC, Sumter County, SC

The radar

The Columbia radar (KCAE), 28 km from the middle of the area, began a volume at 07:55 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Charleston AFB, SC (KCHS), launched 00:00Z, 7.8 hours before the alert went out and 162 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Charleston AFB, SC at 00:00Z on 2017-01-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Charleston AFB, SC at 00:00Z on 2017-01-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 64 square meters per square second.1939587897117136156175Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2116 m above ground
0-6 km bulk shear
107 kt
0-1 km storm-relative helicity
64 m²/s²
0-3 km storm-relative helicity
137 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

175 
WWUS72 KCAE 290750
NPWCAE

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE COLUMBIA SC
250 AM EST SUN JAN 29 2017


GAZ040-063>065-077-SCZ015-016-018-020>022-025>031-035>038-041-
300000-
/O.NEW.KCAE.LW.Y.0004.170129T1600Z-170130T0000Z/
LINCOLN-MCDUFFIE-COLUMBIA-RICHMOND-BURKE-LANCASTER-CHESTERFIELD-
MCCORMICK-NEWBERRY-FAIRFIELD-KERSHAW-EDGEFIELD-SALUDA-LEXINGTON-
RICHLAND-LEE-AIKEN-SUMTER-BARNWELL-ORANGEBURG-CALHOUN-CLARENDON-
BAMBERG-
INCLUDING THE CITIES OF LINCOLNTON, THOMSON, MARTINEZ, EVANS, 
HEPHZIBAH, WAYNESBORO, LANCASTER, ELGIN, LANCASTER MILL, CHERAW, 
PAGELAND, MCCORMICK, NEWBERRY, WINNSBORO, WINNSBORO MILLS, 
CAMDEN, LUGOFF, EDGEFIELD, JOHNSTON, SALUDA, RIDGE SPRING, 
SEVEN OAKS, WEST COLUMBIA, CAYCE, LEXINGTON, RED BANK, OAK GROVE,
COLUMBIA, BISHOPVILLE, AIKEN, NORTH AUGUSTA, SUMTER, BARNWELL, 
WILLISTON, BLACKVILLE, ORANGEBURG, BROOKDALE, ST. MATTHEWS, 
MANNING, SUMMERTON, BAMBERG, AND DENMARK
250 AM EST SUN JAN 29 2017

...LAKE WIND ADVISORY IN EFFECT FROM 11 AM THIS MORNING TO 7 PM
EST THIS EVENING...

THE NATIONAL WEATHER SERVICE IN COLUMBIA HAS ISSUED A LAKE WIND
ADVISORY, WHICH IS IN EFFECT FROM 11 AM THIS MORNING TO 7 PM EST
THIS EVENING. 


* WINDS...WEST 15 TO 20 KNOTS WITH GUSTS 25 TO 30 KNOTS.


* IMPACTS...STRONG WINDS AND ROUGH CHOP WILL CREATE HAZARDOUS 
CONDITIONS FOR SMALL CRAFT. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A LAKE WIND ADVISORY INDICATES THAT WINDS WILL CAUSE ROUGH CHOP
ON AREA LAKES. SMALL BOATS WILL BE ESPECIALLY PRONE TO CAPSIZING.

&&

$$
2 follow-up statements
780 
WWUS72 KCAE 290803 AAA
NPWCAE

URGENT - WEATHER MESSAGE...UPDATED
NATIONAL WEATHER SERVICE COLUMBIA SC
303 AM EST SUN JAN 29 2017

GAZ040-063>065-077-SCZ015-016-018-020>022-025>031-035>038-041-
300000-
/O.CON.KCAE.LW.Y.0004.170129T1600Z-170130T0000Z/
LINCOLN-MCDUFFIE-COLUMBIA-RICHMOND-BURKE-LANCASTER-CHESTERFIELD-
MCCORMICK-NEWBERRY-FAIRFIELD-KERSHAW-EDGEFIELD-SALUDA-LEXINGTON-
RICHLAND-LEE-AIKEN-SUMTER-BARNWELL-ORANGEBURG-CALHOUN-CLARENDON-
BAMBERG-
INCLUDING THE CITIES OF LINCOLNTON, THOMSON, MARTINEZ, EVANS, 
HEPHZIBAH, WAYNESBORO, LANCASTER, ELGIN, LANCASTER MILL, CHERAW, 
PAGELAND, MCCORMICK, NEWBERRY, WINNSBORO, WINNSBORO MILLS, 
CAMDEN, LUGOFF, EDGEFIELD, JOHNSTON, SALUDA, RIDGE SPRING, 
SEVEN OAKS, WEST COLUMBIA, CAYCE, LEXINGTON, RED BANK, OAK GROVE,
COLUMBIA, BISHOPVILLE, AIKEN, NORTH AUGUSTA, SUMTER, BARNWELL, 
WILLISTON, BLACKVILLE, ORANGEBURG, BROOKDALE, ST. MATTHEWS, 
MANNING, SUMMERTON, BAMBERG, AND DENMARK
303 AM EST SUN JAN 29 2017

...LAKE WIND ADVISORY REMAINS IN EFFECT FROM 11 AM THIS MORNING 
TO 7 PM EST THIS EVENING...

* WINDS...SOUTHWEST TO WEST 15 TO 20 KNOTS WITH GUSTS 25 TO 30 
KNOTS.

* IMPACTS...STRONG WINDS AND ROUGH CHOP WILL CREATE HAZARDOUS 
  CONDITIONS FOR SMALL CRAFT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A LAKE WIND ADVISORY INDICATES THAT WINDS WILL CAUSE ROUGH CHOP
ON AREA LAKES. SMALL BOATS WILL BE ESPECIALLY PRONE TO CAPSIZING.

&&

$$
806 
WWUS72 KCAE 291521
NPWCAE

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE COLUMBIA SC
1021 AM EST SUN JAN 29 2017

...LAKE WIND ADVISORY...

GAZ040-063>065-077-SCZ015-016-018-020>022-025>031-035>038-041-
300000-
/O.CON.KCAE.LW.Y.0004.170129T1600Z-170130T0000Z/
LINCOLN-MCDUFFIE-COLUMBIA-RICHMOND-BURKE-LANCASTER-CHESTERFIELD-
MCCORMICK-NEWBERRY-FAIRFIELD-KERSHAW-EDGEFIELD-SALUDA-LEXINGTON-
RICHLAND-LEE-AIKEN-SUMTER-BARNWELL-ORANGEBURG-CALHOUN-CLARENDON-
BAMBERG-
INCLUDING THE CITIES OF LINCOLNTON, THOMSON, MARTINEZ, EVANS, 
HEPHZIBAH, WAYNESBORO, LANCASTER, ELGIN, LANCASTER MILL, CHERAW, 
PAGELAND, MCCORMICK, NEWBERRY, WINNSBORO, WINNSBORO MILLS, 
CAMDEN, LUGOFF, EDGEFIELD, JOHNSTON, SALUDA, RIDGE SPRING, 
SEVEN OAKS, WEST COLUMBIA, CAYCE, LEXINGTON, RED BANK, OAK GROVE,
COLUMBIA, BISHOPVILLE, AIKEN, NORTH AUGUSTA, SUMTER, BARNWELL, 
WILLISTON, BLACKVILLE, ORANGEBURG, BROOKDALE, ST. MATTHEWS, 
MANNING, SUMMERTON, BAMBERG, AND DENMARK
1021 AM EST SUN JAN 29 2017

...LAKE WIND ADVISORY REMAINS IN EFFECT UNTIL 7 PM EST THIS
EVENING...

* WINDS...SOUTHWEST TO WEST 15 TO 20 KNOTS WITH GUSTS 25 TO 30 
  KNOTS.

* IMPACTS...STRONG WINDS AND ROUGH CHOP WILL CREATE HAZARDOUS 
  CONDITIONS FOR SMALL CRAFT. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A LAKE WIND ADVISORY INDICATES THAT WINDS WILL CAUSE ROUGH CHOP
ON AREA LAKES. SMALL BOATS WILL BE ESPECIALLY PRONE TO CAPSIZING.

&&

$$

What forecasters said that day

The local office's own words before this lake wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Columbia, SC wrote its last area forecast discussion before this lake wind advisory went out at Jan 29, 12:56 AM EST, 1 hour 54 minutes earlier.

Area forecast discussion, Jan 29, 12:56 AM EST, 1 hour 54 minutes before
Area Forecast Discussion
National Weather Service Columbia SC
1256 AM EST Sun Jan 29 2017

.SYNOPSIS...
Fair conditions with near or just below seasonal temperatures
through Monday. Fair and warmer Tuesday through Thursday. Cooler
temperatures possible by Saturday, with a chance of rain.
Breezy conditions possible at times through Tuesday.

&&

.NEAR TERM /UNTIL 6 AM THIS MORNING/...
A high pressure ridge along the western Gulf Coast will continue
to direct a dry westerly flow into the forecast area. The
models continue to show a front developing off the coast, but
associated moisture is forecast to stay east of the area. Latest
regional composite radar indicating a few showers currently off
the GA coast. Surface winds will continue to slowly diminish
over the rest of this evening into the early morning hours of
Sunday. Overnight lows in the lower to middle 30s still look
reasonable.

&&

.SHORT TERM /6 AM THIS MORNING THROUGH MONDAY NIGHT/...
Upper trough will amplify and deepen over the E CONUS, as strong
upper energy dives SE, while upper ridge remains over the west.  NW
flow aloft will maintain a feed of dry and cool air into our FA,
reinforced by a dry front coming through Sun nt/early Mon. Some mid
level cloudiness expected with the strong upper energy Sunday, but
low levels expected to remain dry. Continued fairly tight pressure
gradient to maintain breezy conditions. Gusts up to 25 kt expected,
but confidence of reaching lake wind advisory (LWA) criteria
appears just a little too low to issue LWA at this time.
Associated moisture with the system appears will stay to our
north. Downslope flow expected to keep us dry and counteract
some of the cool air advection, although still seasonably cool,
or just below norms.

&&

.LONG TERM /TUESDAY THROUGH SATURDAY/...
Upper flow pattern will deamplify and transition to more zonal flow
through the period, though weak troughiness may remain along the east
coast. Low pressure will move east along the Great lakes region
to E Canada, with high pressure setting up to our south,
Tue/Wed. A westerly low level flow will allow the cooler air
mass to retreat to our east, with warming temps expected. It
appears a front with limited moisture will approach from the
north and either move through Wed nt/Thu or approach and stall
near our FA. GFS and EC generally agree and appear fairly
consistent with previous runs in indicating a front to backdoor
into our region late Friday with moisture return and wedge like
conditions developing Saturday. Will go with a general model
blend.

&&

.AVIATION /06Z SUNDAY THROUGH THURSDAY/...
High confidence in VFR conditions through the 24-hour TAF period.

Satellite imagery early this morning shows high clouds along the
coast and low clouds over the western Appalachians with mostly
clear skies across the Midlands and Central Savannah River Area.
Dry weather will continue through the end of the TAF period,
although clouds will be on the increase through the day as an upper
trough shifts east across the area. No fog is expected through
early Monday morning due to mixing in the boundary layer. Winds
will generally be around 15 to 20 knots today out of the
southwest to west with gusts around 25 knots this afternoon.
Expect gusts to diminish tonight.

EXTENDED AVIATION OUTLOOK...It will be breezy through Tuesday
with gusts likely 20 to 25 knots.

&&

.CAE WATCHES/WARNINGS/ADVISORIES...
GA...None.
SC...None.

&&
Hazardous weather outlook, Jan 28, 1:14 PM EST, 13 hours 36 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE COLUMBIA SC
114 PM EST SAT JAN 28 2017

GAZ040-063>065-077-SCZ015-016-018-020>022-025>031-035>038-041-291000-
LINCOLN-MCDUFFIE-COLUMBIA-RICHMOND-BURKE-LANCASTER-CHESTERFIELD-
MCCORMICK-NEWBERRY-FAIRFIELD-KERSHAW-EDGEFIELD-SALUDA-LEXINGTON-
RICHLAND-LEE-AIKEN-SUMTER-BARNWELL-ORANGEBURG-CALHOUN-CLARENDON-
BAMBERG-
114 PM EST SAT JAN 28 2017

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MIDLANDS OF SOUTH CAROLINA
AND THE CENTRAL SAVANNAH RIVER AREA OF GEORGIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

BREEZY CONDITIONS POSSIBLE AT TIMES THROUGH TUESDAY. LAKE WIND
ADVISORIES COULD BE REQUIRED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

Nearby

Lake Wind Advisories in South Carolina, 2017Lake Wind Advisories in Georgia, 2017Every lake wind advisory in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.